The first thing that comes to mind is an allergy but, in the vast majority of cases*, it turns out to be exercise-induced purpura.
1. What is Exercise-Induced Purpura?
This newly discovered phenomenon is often unknown to the general public. In fact non specialist doctors often have little knowledge about this condition. Exercise-induced purpura is also known as exercise-induced vasculitis, marathon-runner's vasculitis or golfer's rash (particularly in Australia) for reasons you will discover...
It is characterised by the appearance of skin lesions similar to those seen after strenuous exercise (such as an ultra marathon). Symptoms vary with subjects sometimes complaining of pain or a burning sensation.
2. When Does it Occur?
Multiple factors may contribute to the development of this condition:
- particularly in mountains or on rough terrain,
- it is also more
Prolonged exercise involves significant energy expenditure, elevated muscle temperature (up to 41°), vasodilation, an accumulation of lactic acid, increased blood viscosity, inflammation, and muscle and skin injuries. These factors can result in microcirculatory deficiency.
It can also affect hikers with no prior medical history. Once you've suffered one episode, you are more susceptible to further relapses.
3. Can it be Avoided?
Depending on the individual patient, treatment may include wearing compression stockings, taking vasoconstrictor medication or the administration of corticosteroids to help blood circulation. We recommend consulting a dermatologist in order to find the most suitable treatment.
Article co-authored with Dr. A.A.Ramelet, Dermatologist in Lausanne who has conducted research on this subject and written the following medical publications.
4. Good to Know
Purpura can sometimes be confused with erythema. This common skin inflammation also causes a rash.
To tell the difference, you can carry out the following test: press on the lesion using a glass (spectacle lens, magnifying glass, transparent glass cup etc.). If the rash disappears, it is probably erythema (confirm with your doctor) and not purpura.